Alert archive / Pennsylvania / River Flood Warnings in 2011

River Flood Warning 6, NWS Pittsburgh, PA

February 28, 2011Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this river flood warning at Feb 28, 2011, 10:34 PM EST for Allegheny County, Pennsylvania. It took effect at Mar 1, 2011, 6:00 AM EST. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 10:34 PM EST (03:34 UTC)
In effect from
Mar 1, 2011, 6:00 AM EST
Expired
Mar 1, 2011, 6:45 AM EST
In force
45 min
Issued by
NWS Pittsburgh, PA
Flood severity
Minor

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Allegheny River at Mosgrove Lock and Dam (MOSP1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03036150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Feb 28, 8:24 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 8:24 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EST MON FEB 28 2011

.SYNOPSIS...
CLOUD COVER WILL DECREASE OVERNIGHT AS DRIER AIR MOVES IN. HIGH
PRESSURE WILL PROVIDE FOR DRY AND SEASONABLY COOL CONDITIONS FOR
TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
PRECIP HAS ENDED AND CLOUDS ARE QUICKLY DISSIPATING FROM THE NORTH
AS MUCH DRIER AND COLDER AIR MOVES SOUTHWARD. LOW AND MID LEVEL
FLOW IS OUT OF THE NORTH, SO EXPECT THE CLEARING LINE TO PUSH
THROUGH THE ENTIRE AREA BY MIDNIGHT. THERE WILL BE SOME SCT CU
FROM TIME TO TIME. LOWERED OVERNIGHT TEMPS A DEGREE OR TWO, AS
SKIES ARE CLEARING FASTER THAN PREVIOUSLY FORECASTED.

SFC WINDS WILL CONTINUE TO WEAKEN OVERNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
DRY AND SEASONABLY COOL CONDITIONS WILL PREVAIL FOR TUESDAY NIGHT
THROUGH THURSDAY UNDER ZONAL FLOW ALOFT. PRECIP ASSOCIATED WITH
A WEAK SHORTWAVE CROSSING THE GREAT LAKES WEDNESDAY WILL REMAIN
TO THE NORTH...WITH SOME ADDITIONAL CLOUDS NORTH OF PITTSBURGH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO SLIDE ACROSS THE GREAT LAKES
INTO NEW ENGLAND BY FRIDAY BRINGING DRY WEATHER. A SLOW MOVING
SYSTEM WILL APPROACH FROM THE MS VALLEY BY LATE FRIDAY SPREADING
MOISTURE AND PRECIPITATION INTO THE REGION FOR THE WEEKEND. INITIAL
SURFACE LOW IS PROGGED TO PUSH INTO THE EASTERN GREAT LAKES EARLY
SATURDAY...WITH A SECOND WAVE RIDING ALONG THE FRONT INTO THE UPPER
OH VALLEY LATE IN THE WEEKEND.

RAIN SHOWERS SHOULD MIX WITH SNOW BEFORE ENDING LATE SUNDAY NIGHT AS
COLDER AIR MOVES IN BEHIND THE SYSTEM.

TEMPERATURES ARE EXPECTED TO BE 5 AND 10 DEGREES ABOVE NORMAL
THROUGH THE WEEKEND...COOLING TO NEAR NORMAL MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SURFACE WAVE ALONG FRONTAL BOUNDARY WILL CONTINUE TO PUSH EASTWARD
ACROSS SOUTHWEST PA/NORTHERN WV DURING THE REST OF THIS
AFTERNOON...TAKING ANY LINGERING PRECIPITATION WITH IT.

MVFR CEILINGS WITH AREAS OF IFR ARE FORECAST TO PERSIST ACROSS THE
TERMINALS BEHIND THE COLD FRONT THROUGH EARLY TONIGHT...WITH LOW
CEILINGS EXPECTED TO BECOME SCATTERED MAINLY AFTER 06Z TONIGHT.

SURFACE RIDGE WILL BUILD IN LATE TONIGHT AND TUESDAY BRINGING DRIER
AIR AND GENERALLY VFR CONDITIONS. A WEAK SHORTWAVE WILL CROSS THE
GREAT LAKES WEDNESDAY WITH THE POTENTIAL FOR MVFR RESTRICTIONS
ACROSS NORTHERN TERMINALS. HIGH PRESSURE SLIDING FROM THE GREAT
LAKES INTO NEW ENGLAND THURSDAY AND FRIDAY SHOULD MAINTAIN VFR
WEATHER.

SLOW MOVING LOW PRESSURE SYSTEM APPROACHING FROM THE MS VALLEY IS
EXPECTED TO BRING PRECIPITATION AND THE LIKELIHOOD FOR RESTRICTIONS
OVER THE WEEKEND.

&&

.HYDROLOGY...
1 TO 2 INCHES OF RAIN FELL WITH THE EXITING LOW...WITH THE
HEAVIEST AMOUNTS FROM THE PIT METRO NORTHWARD. THIS WIDESPREAD
RAINFALL ON TOP OF THE RECENT 0.75 TO 1.40 INCHES OF RAIN FROM THE
END OF LAST WEEK...AND THE MELTING SNOWPACK...HAS RESULTED IN
FLOODING OF STREAMS AND CREEKS. NUMEROUS AREAL FLOOD WARNINGS ARE
IN EFFECT THROUGH THIS AFTERNOON FROM THE PITTSBURGH METRO AREA
NORTH AND EAST. IN ADDITION...LARGER RIVERS ARE EXPERIENCING OR
WILL EXPERIENCE SIGNIFICANT RISES. REFER TO THE LATEST RIVER
FLOOD WATCHES...WARNINGS AND ADVISORIES FOR SPECIFIC DETAILS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 28, 2:50 PM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST MON FEB 28 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-012000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
250 PM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 28, 8:19 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLOOD            CARROLLTON              40.58N 81.09W
02/28/2011                   CARROLL            OH   EMERGENCY MNGR

            SANDY CREEK FLOODING RIVERVIEW DRIVE.

0814 PM     FLOOD            NEW CASTLE              41.00N 80.35W
02/28/2011                   LAWRENCE           PA   EMERGENCY MNGR

            NASHUA CREEK FLOODING IN NASHUA. ALSO KINGS CHAPLE ROAD
            CLOSED IN NESHANOCK.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:13 PM ESTRiver Flood WarningPBZClarion, Forest, Jefferson8 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny16 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny, Clarion8 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland11 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny15 hr
Feb 28, 10:46 PM ESTRiver Flood WatchPBZBelmont, Jefferson11 hr

Nearby

River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.